Fentanyl analogue overdose: Key lessons in management in the synthetic opioid age.J Opioid Manag. 2019 Sep/Oct; 15(5):428-432.JO
Fentanyl overdoses are growing at an alarming rate. Fentanyl is often mixed into heroin and counterfeit prescription opioid pills without the customer's knowledge and only detected upon laboratory analysis. This is problematic because fentanyl analogues like carfentanil are 10,000 times more potent than morphine and pose new challenges to opioid overdose management. A 62-year-old male with an overdose from a rare fentanyl analogue, acrylfentanyl, was given two doses of intranasal 2 mg naloxone with improvements in respiratory rate. In lieu of more naloxone, his trachea was intubated and he was admitted to the intensive care unit. He subsequently developed ventilator-associated pneumonia and then a pulmonary embolism. He did not receive any opioid use disorder treatment and returned back to the emergency department with an opioid overdose 21 days after discharge. We are encountering an unprecedented rise in synthetic opioid overdose deaths as we enter the third decade of the opioid epidemic. Thus, it is imperative to be aware of the features and management of overdoses from fentanyl and its analogues. This includes protecting against occupational exposure, administering adequate doses of naloxone, and working with public health departments to respond to fentanyl outbreaks. Additionally, fentanyl overdoses represent a critical opportunity to move beyond acute stabilization, start buprenorphine or methadone for opioid use disorder during hospitalization, link patients to ongoing addiction treatment, and distribute naloxone into the community to help curb the overdose epidemic.